Skip to main content
main-content

19-06-2017 | Juvenile idiopathic arthritis | Review | Article

Methotrexate-induced nausea in the treatment of juvenile idiopathic arthritis

Journal:
Pediatric Rheumatology

Authors: Sonja Falvey, Lauren Shipman, Norman Ilowite, Timothy Beukelman

Publisher: BioMed Central

Abstract

Methotrexate is the most commonly used disease modifying antirheumatic drug in the treatment of juvenile idiopathic arthritis and can be effective in controlling disease in many patients.
A significant proportion of patients experience nausea and vomiting induced by methotrexate therapy, which can lead to decreased quality of life and discontinuation of treatment with methotrexate. Many strategies have been employed in attempts to reduce methotrexate-induced nausea, including folate supplementation, switching from oral to subcutaneous methotrexate, anti-emetic therapy, behavioral therapy, and others. Anticipatory nausea can be difficult to treat, making primary prevention of nausea with anti-emetics an attractive approach.
Understanding the prevalence and impact of methotrexate-induced nausea, as well as potentially effective interventions, may help maximize the therapeutic benefits of methotrexate.

Please log in to get access to this content

Related topics